LETTER TO EDITOR
Year : 2019 | Volume
: 3 | Issue : 2 | Page : 182--183
Cycloplegic eye drop-induced delirium in a child
Amit Shivaji Mane, Amey Yeshwant Angane
Department of Psychiatry, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra, India
Dr. Amey Yeshwant Angane
Department of Psychiatry, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra
|How to cite this article:|
Mane AS, Angane AY. Cycloplegic eye drop-induced delirium in a child.Ann Indian Psychiatry 2019;3:182-183
|How to cite this URL:|
Mane AS, Angane AY. Cycloplegic eye drop-induced delirium in a child. Ann Indian Psychiatry [serial online] 2019 [cited 2023 Apr 2 ];3:182-183
Available from: https://www.anip.co.in/text.asp?2019/3/2/182/273379
Topical cycloplegic eye drops are primarily used during fundus examination, ocular surgery, and checking errors in refraction and in the treatment of ocular diseases. In children, cyclopentolate 1% is considered to be safe as severe adverse systemic reactions are rare. However, those documented include irritability, flushing, dried skin, and life-threatening events such as seizure and delirium. We report a case of an 11-year-old boy who developed delirium following repeated administration of topical cyclopentolate 1% eye drops and was successfully treated with benzodiazepine.
An 11-year-old boy had been to the ophthalmology outpatient department for refractive error examination. For this purpose, single drop of cyclopentolate 1% eye drops was instilled in both his eyes about 3–4 times at an interval of 10–15 min. However, after about 1 h, the patient started having behavioral complaints in the form of agitation, irritability, restlessness, and irrelevant talks. He started having visual hallucinations in the form of seeing his school teacher and film stars and started gesticulating as if playing in a garden or answering to his school teacher in a classroom. Hence, he was urgently referred to psychiatric emergency services. On examination, the child's vitals were stable. General and neurological examination did not reveal any abnormality. Mental status examination revealed hallucinatory behavior, disorientation to time, place, and person, visual hallucination, and impaired judgment. His medical history revealed that he was a known case of seizure disorder for 4 years and was on tablet valproate 400 mg and was well maintained.
All the possible causes for abrupt onset of symptoms were ruled out, and drug (eye drop)-induced delirium was suspected. He was kept under observation in the emergency ward. Serum glucose level, blood count, electrolyte levels, and blood gas analyses were normal. He was given one tablet of diazepam 5 mg to control his severe agitation and restlessness. The symptoms started decreasing 2 h after giving medications and completely resolved after 8 h. The child was then sent home as parents refused for admission. All the clinical effects had a temporal correlation with the administration of cyclopentolate. As the patient started improving after 2 h, computed tomography brain though planned was not performed. The verbal consent was taken from the patient's parents.
The use of cyclopentolate 1% and tropicamide 1% eye drops is usually considered to be safe in children and is also FDA approved in pediatric patients (without any age limit) and adults. Bauer et al. have reported the maximum dose of cyclopentolate as one drop of 1% in each eye one to two times a day for children. Cyclopentolate, an anticholinergic ophthalmic solution, blocks the responses of the sphincter muscle of the iris and the stimulation of the ciliary body muscle achieving mydriasis and cycloplegia. High concentration is 1%, & it was instilled 3-4 times within short period of time.this is mentioned earlier., Life-threatening side effects are rare but are mostly seen in infants or young children. Central nervous system (CNS) is usually involved in them as the brain-to-body volume ratio is higher in children with increased brain–blood permeability than in adults. As expected, poisoning or overdose of anticholinergic may produce CNS stimulatory activity consisting of psychotic reactions, behavioral disturbances, irritability, disorientation, hallucinations, and tremor as observed in our patients.
All children who receive cyclopentolate eye drops should be closely monitored for adverse effects for at least 30 min following instillation. The technique to avoid adverse effects is to instill one or two drops of 1% solution in the eye which can be repeated 5–10 min later if needed and to apply pressure to the nasolacrimal sac for 2–3 min to minimize absorption. When these effects occur in children and are observed by the ophthalmologist, immediate referral to the emergency services is essential.
In this case, the patient was exposed to a higher than recommended dose of cyclopentolate in a short period. Further, his vulnerability for delirium was probably more because of his pre-existing history of seizure disorder. It is important for the treating medical and paramedical healthcare staff to be aware of the adverse effects and to use the drug in the prescribed dose and methods to minimize systemic absorption.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Lim DL, Batilando M, Rajadurai VS. Transient paralytic ileus following the use of cyclopentolate-phenylephrine eye drops during screening for retinopathy of prematurity. J Paediatr Child Health 2003;39:318-20.|
|2||Bauer CR, Trottier MC, Stern L. Systemic cyclopentolate (Cyclogyl) toxicity in the newborn infant. J Pediatr 1973;82:501-5.|
|3||Labetoulle M, Frau E, Le Jeunne C. Systemic adverse effects of topical ocular treatments. Presse Med 2005;34:589-95.|
|4||Bhatia SS, Vidyashankar C, Sharma RK, Dubey AK. Systemic toxicity with cyclopentolate eye drops. Indian Pediatr 2000;37:329-31.|
|5||Patel AJ, Simon JW, Hodgetts DJ. Cycloplegic and mydriatic agents for routine ophthalmologic examination: A survey of pediatric ophthalmologists. J AAPOS 2004;8:274-7.|